Texas, 2008

Hail in Texas, May 28, 2008

May 28, 2008 · NWS EPZ · 2 events in 1 county or zone

A dryline within a favorably sheared environment triggered severe thunderstorms in northern Hudspeth County in far west Texas. Penny to quarter size hail fell from these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A dryline within a favorably sheared environment triggered severe thunderstorms in northern Hudspeth County in far west Texas. Penny to quarter size hail fell from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 28, 12:15 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, May 28, 12:15 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
115 PM MDT WED MAY 28 2008

.SYNOPSIS...
SOUTHEAST WINDS WILL TRANSPORT MOIST UNSTABLE AIR INTO SOUTHERN NEW
MEXICO AND WESTERN TEXAS THROUGH THURSDAY. AS A RESULT THERE WILL
BE A FEW SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT AND
AGAIN ON THURSDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL BRING
HOT DRY WEATHER TO THE BORDERLAND THIS COMING WEEKEND THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...
OUTFLOW BOUNDARY AND REMNANTS OF BACK DOOR COLD FRONT MOVED ACROSS
EASTERN AND CENTRAL PORTIONS OF THE CWA EARLIER THIS MORNING AND
THE SOUTHEAST WINDS BEHIND THE BOUNDARY HAVE TRANSPORTED ABUNDANT
LOW LEVEL MOISTURE INTO THE REGION. THUS EARLY THIS AFTERNOON
SURFACE DEWPOINTS EXCEED 50 AS FAR AS THE RIO GRANDE. BY LATE THIS
EVENING PRECIPITABLE WATER AMOUNTS SHOULD EXCEED AND INCH OVER
EASTERN AND SOUTH CENTRAL AREAS WITH CAPES NEAR 1000 J/KG.
MODELS HINT AT POSSIBLE WEAK SHORT WAVE ALOFT MOVING ACROSS THE
REGION THIS EVENING AND MODEL FORECAST SOUNDINGS SHOW LITTLE
INHIBITION INDICATING RISK OF DEEP CONVECTION...ESPECIALLY EAST OF
THE RIO GRANDE. MODERATE LOW LEVEL WIND SHEAR SUGGESTS ISOLATED STORMS
MAY DEVELOP WEAK ROTATION WITH HIGH WINDS...HEAVY RAINS AND
MARGINALLY SEVERE HAIL PRIMARY THREATS. ON THURSDAY EXPECT MUCH
THE SAME SCENARIO. LOW LEVEL SOUTHEAST WINDS WILL SUSTAIN MOISTURE
INFLOW TO THE RIO GRANDE WHILE POSSIBLE WEAK SHORT WAVES ALOFT
MOVE INTO THE CWA. THUS EXPECT A FEW AFTERNOON AND EVENING
THUNDERSTORMS AGAIN TOMORROW.

MODELS SHOWING GOOD CONSISTENCY IN EXPANDING STRONG UPPER RIDGE
WEST SOUTHWESTWARD ACROSS NORTHERN MEXICO FRIDAY THROUGH THE
WEEKEND WITH SUBSIDENCE AND ATTENDANT WARMING ALOFT CREATING A
MORE STABLE AIR MASS OVER THE CWA. IN ADDITION WINDS BECOME MORE
SOUTHWESTERLY WITH RIDGE AXIS TO THE SOUTH AND LEE SURFACE TROUGH
TO THE EAST SUPPORTING INFLOW OF WARMER DRIER AIR. THESE
FACTORS BRING HOT DRY CONDITIONS TO THE BORDERLAND THIS WEEKEND.

LATER NEXT WEEK UPPER RIDGE WILL EXTEND THROUGH NEW MEXICO WITH
WEAK FLOW ALOFT ALLOWING SURFACE WINDS TO BECOME
MONSOONAL/SOUTHEASTERLY IN RESPONSE TO SURFACE THERMAL TROUGH WEST
OF THE DIVIDE. HOWEVER CONVECTION SHOULD REMAIN SUPPRESSED AS WARM
AIR ALOFT AND SUBSIDENCE KEEPS AIR MASS STABLE.

&&

.AVIATION...VALID 29/00Z-30/00Z...
VFR CONDITIONS THROUGH TOMORROW MORNING. ISOLATED SHOWERS AND
THUNDERSTORMS MAY CAUSE MVFR CIGS BKN050 AGL AND BRIEF IFR
CONDITIONS NEAR THE STORMS GNLY 18Z-00Z. A FEW STORMS ESPLY OVER ENE
OTERO COUNTY COULD BECOME STG TO SVR WITH LARGE HAIL AND VERY STG
OUTFLOW WINDS 21-04Z.

&&

.FIRE WEATHER...
A BACKDOOR FRONT THIS MORNING BROUGHT IN A SURGE OF MOISTURE FROM
THE SOUTH AND EAST WILL MOVING WESTWARD ACROSS THE REGION TODAY.
THE MOIST AND UNSTABLE AIR MASS WILL ALLOW FOR THE GENERATION OF
ISOLATED TO SCATTERED THUNDERSTORMS BY MID DAY. THUNDERSTORMS WILL
CONTINUE TO DEVELOP THROUGH THE EVENING AND AGAIN ON THURSDAY.  MOST
LIKELY AREAS TO RECEIVE RAIN WILL BE FROM THE CONTINENTAL DIVIDE AND
EAST WARD. DRY LIGHTNING MAY OCCUR FROM SOME OF THE HIGH BASED
THUNDERSTORMS.  SOME OF THE STORMS WILL BE STRONG AND PRODUCE HAIL
AND STRONG WIND GUSTS MAINLY EAST OF THE RIO GRANDE.

DRY CONDITIONS WILL RETURN ON FRIDAY AS A WEST FLOW PUSHES THE
MOISTURE BACK TO THE EAST. VERY WARM TEMPERATURES AND LOW RELATIVE
HUMIDITIES WILL OCCUR FRIDAY THROUGH MONDAY. HIGH PRESSURE OVER THE
AREA WILL KEEP WIND SPEEDS LIGHT TO MODERATE WITH NO RED FLAG
CONDITIONS EXPECTED AT THIS TIME. DAYTIME TEMPERATURES ON SATURDAY
THOUGH MONDAY WILL APPROACH RECORD LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  94  68  99  70 /  30  20  20   0   0
SIERRA BLANCA TX        62  92  62  96  65 /  30  20  20   0   0
LAS CRUCES              65  94  64  98  67 /  30  20  20   0   0
ALAMOGORDO              62  91  62  96  65 /  30  20  20   0   0
CLOUDCROFT              47  70  48  74  50 /  40  30  30   0   0
TRUTH OR CONSEQUENCES   62  92  62  96  65 /  20  20  20   0   0
SILVER CITY             54  87  54  90  56 /  10  10  10   0   0
DEMING                  62  95  62  99  65 /  20  20  20   0   0
LORDSBURG               62  97  61  98  64 /  10  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/NOVLAN
Hazardous weather outlook, May 28, 5:28 AM MST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
628 AM MDT WED MAY 28 2008

NMZ022>025-030>032-TXZ055-056-291230-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
628 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY EAST OF
A DEMING TO TRUTH OR CONSEQUENCES LINE...THEN FURTHER WEST THIS
EVENING. STORMS WILL BE MORE NUMEROUS (SCATTERED) EAST OF THE RIO
GRANDE THIS EVENING. STRONG GUSTY WINDS AND HAIL ARE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS ARE EXPECTED THURSDAY EAST OF THE
CONTINENTAL DIVIDE...ENDING FROM WEST TO EAST BY EVENING. THEN AN
UPPER RIDGE BUILDS WESTWARD OVER THE AREA...ALLOWING TEMPERATURES
TO TOP OUT ABOUT 10 DEGREES ABOVE NORMAL FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER PARTICIPATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

FAUSETT

The radar

The El Paso radar (KEPZ), 141 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hudspeth

When
May 28, 3:04 PM MST
Where
Hudspeth County, 0.53 mi N of Dell City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.938, -105.202

Hail, Hudspeth

When
May 28, 3:53 PM MST
Where
Hudspeth County, 0.22 mi WNW of Dell City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.931, -105.203

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107941, 107943.